Information about the care, treatment and management of diabetes
Logo

SEARCH:  

Providing care for people with diabetes in the West Suffolk area

A resource for people with diabetes in the UK

Index of topics | Feedback | Contact Us

 

 

 

 

 

Managing your Diabetes

Printer friendly version

How to mix insulin in a syringe

1.

It is important to draw up clear insulin before cloudy insulin.

Remove the white cap covering the plunger, then carefully remove the orange needle cap by twisting or pulling.

2.

Pull back the plunger of the syringe to measure an amount of air equivalent of the amount of cloudy insulin you require

3.

With the vial standing upright, insert the needle straight through the centre of the rubber cap of the cloudy insulin vial and push the plunger down. This expels the air into the vial, making it easier to draw the insulin out of the bottle later.

Remove the needle without drawing back the cloudy insulin.

4.

Pull back the plunger of the syringe to measure an amount of air equivalent to the amount of clear insulin you require.

5.

Insert the needle through the centre of the rubber cap of the clear insulin vial and inject the air by pushing the plunger down.

6.

Turn the vial upside down. Make sure that the point of the needle inside the vial is well beneath the surface of the insulin.

Pull back the plunger until you have measured the correct dose of clear insulin.

7.

If you see air bubbles, draw up several more units of insulin and re-inject the bubbles into the vial by pushing the plunger back to the required dose.

Remove the needle from the vial.

8.

Rotate the cloudy insulin vial briefly a second time, insert the needle straight through the centre of the rubber cap of the cloudy insulin vial and turn it upside down.

Then pull back the plunger to the marking that represents the TOTAL of the clear AND cloudy insulins.

9

Remove the needle from the vial and perform you injection.

After use, dispose of the needle and syringe in a 'cin bin'.

10.

If you accidentally draw up too much cloudy insulin, do not re-inject back into the vial. You should discard the mixture and begin again.

 

Extracted from leaflet by Becton Dickinson Consumer Healthcare

TOPICS IN THIS SECTION

 

West Suffolk Hospitals NHS Trust, Hardwick Lane, Bury St Edmunds, Suffolk IP33 2QZ, tel:01284 713000